Warn Your Teens About the Benadryl Challenge
From the app that brought us the “Skull Breaker Challenge,” we apparently now have the “Benadryl Challenge,” in which young people take large amounts of the drug to trip out or hallucinate. The challenge is being blamed in the death of at least one teenager and the hospitalization of others.
Some young TikTok users, as part of this challenge, are encouraging each other to take a dozen or more of the allergy pills in order to get high and hallucinate. In a July blog post, Cook Children’s Health Care System in Fort Worth said it treated three teenagers for Benadryl overdoses:
“What struck me was that we had three teens come in for the same thing in one week,” said Amber Jewison, a hospitalist nurse practitioner at Cook Children’s Medical Center. “None of these patients were trying to harm themselves. They all said they saw videos on TikTok and were curious to try it.”
What these patients didn’t realize is that not only can a Benadryl overdose be harmful to your health, it can also be deadly.
What Parents Need to Know About TikTok’s New Parental Control Tool
If TikTok was having a moment before the pandemic, it’s really experiencing a surge in popularity…
And it did turn deadly recently for a 15-year-old Oklahoma teenager, according to television station KFOR. Scott Schaeffer, director of the Oklahoma Center for Poison Control and Drug Information, told reporters that “large doses of Benadryl can cause seizures and, particularly, problems with the heart. The heart tends to go out of rhythm and not pump blood effectively.”
Here’s one example of someone tagging their TikTok video with #benadryl; here’s another. There are also lots of posts warning others not to do this challenge, which is good—but even some of those warnings can make teenagers curious to try it.
Teenagers are notorious for thinking they’re invincible, and they may incorrectly think an over-the-counter drug can’t be that dangerous. If your kids are on social media, and on TikTok in particular, ask if they’ve heard about the Benadryl challenge and share the above news stories with them so they understand that taking more than the recommended dose, as needed, is dangerous.